Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Des Moines, IA

May 17, 201712 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 3:46 PM CDT for 12 counties in Iowa. It was in force for 44 min. 26 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 3:46 PM CDT (20:46 UTC)
Expired
May 17, 2017, 4:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:00 PM CDTTSTM WND DMGDawson, IASEMI BLOWN OVER INTO THE DITCH AT THE INTERSECTION OF P46 AND HIGHWAY 44.
May 17, 4:02 PM CDTTSTM WND GST 605 Wsw Cumming, IAWINDS OF 50 TO 60 MPH.
May 17, 4:07 PM CDTTSTM WND DMGCumming, IASHINGLES BLOWN OFF HOMES.
May 17, 4:10 PM CDTTSTM WND DMGDawson, IAPOWER POLES BLOWN DOWN ON HIGHWAY 44. SEMI TRUCK BLOWN OVER AT INTERSECTION OF P46 AND HIGHWAY 141. THIS WAS ALL BETWEEN PERRY AND DAWSON.
May 17, 4:12 PM CDTTSTM WND GST 551 N Waukee, IA50 TO 60 MPH WINDS.
May 17, 4:12 PM CDTTSTM WND GST 602 N Waukee, IAWIND GUSTS BETWEEN 50 AND 60 MPH. HEAVY LAWN CHAIRS BLOWN ACROSS THE YARD.
May 17, 4:12 PM CDTTSTM WND GST 653 Sw Clive, IA
May 17, 4:13 PM CDTTSTM WND DMGIndianola, IANUMEROUS TREE BRANCHES OF 2 PLUS DOWN. STILL HAVE RAIN WITH SOME GUSTS OF 50 TO 60 MPH. TIME ESTIMATED BY RADAR.
May 17, 4:14 PM CDTTSTM WND DMG1 Nnw West Des Moines, IAMULTIPLE TREES AND POWERLINES DOWN IN WEST DES MOINES ALONG ASHWORTH RD.
May 17, 4:14 PM CDTTSTM WND GST 60Des Moines Int Airport, IA
May 17, 4:15 PM CDTTSTM WND DMG2 S Van Meter, IATREE TRUNKS SNAPPED.
May 17, 4:15 PM CDTTSTM WND GST 592 Nw Clive, IAKCCI SCHOOLNET.
May 17, 4:15 PM CDTTSTM WND GST 621 E Clive, IA
May 17, 4:16 PM CDTTSTM WND GST 592 Ese Des Moines Int Ai, IAFROM KCCI SCHOOLNET SITE.
May 17, 4:18 PM CDTTSTM WND DMG1 Wnw Cumming, IASEMI BLOWN OVER ON I-35 AT MILE MARKER 65.
May 17, 4:18 PM CDTTSTM WND DMG3 Ne Windsor Heights, IA12 TO 13 INCH TREE SNAPPED. BRANCHES IN STREET. TIME ESTIMATED BY RADAR.
May 17, 4:18 PM CDTTSTM WND GST 701 S Norwalk, IAWIND GUSTS OF 60 TO 70 MPH.
May 17, 4:19 PM CDTTSTM WND GST 70Grimes, IA
May 17, 4:22 PM CDTTSTM WND DMG3 Ne Des Moines, IATREE DAMAGE ON EASTON BLVD NEAR 22ND. TIME ESTIMATED BY RADAR.
May 17, 4:25 PM CDTTSTM WND DMG2 Nne Windsor Heights, IALARGE TREE SPLIT NEAR BASE. LANDED ACROSS ROADWAY. TIME ESTIMATED BY RADAR. DELAYED REPORT.
May 17, 4:25 PM CDTTSTM WND GST 702 Nnw Des Moines, IAEVACUATION OF TALL BUILDINGS IN CAPITAL SQUARE UNDERWAY. VERY STRONG WIND DOWNTOWN. SPOTTER ESTIMATED 70 MPH.
May 17, 4:28 PM CDTTSTM WND DMG1 Wsw West Des Moines, IATREE DAMAGE 6 TO 12 INCH LIMB TORN OFF MAIN TRUNK.
May 17, 4:28 PM CDTTSTM WND GST 603 Ne Des Moines, IAMINOR TREE DAMAGE IN AREA.
May 17, 4:30 PM CDTTSTM WND DMGDallas Center, IAPOWER LINES DOWN BETWEEN DALLAS CENTER AND GRIMES. DALLAS CENTER IS WITHOUT POWER.
May 17, 4:36 PM CDTTSTM WND DMG1 W Grimes, IAREPORT OF POWER LINES DOWN NEAR DALLAS CENTER-GRIMES HIGH SCHOOL.
May 17, 4:36 PM CDTTSTM WND DMGDes Moines, IADOZENS OF REPORTS OF WIRES DOWN, TREES DOWN, POWER OUTAGES DUE TO TRANSFORMER DAMAGE, AND MOTOR VEHICLE CRASHES SUSPECTED TO BE STORM RELATED. METRO-WIDE REPORTS TOO NUMEROUS TO REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 23 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS53 KDMX 172046
SVRDMX
IAC001-009-027-029-039-049-073-077-121-153-175-181-172130-
/O.NEW.KDMX.SV.W.0123.170517T2046Z-170517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
346 PM CDT WED MAY 17 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Polk County in central Iowa...
  Southern Greene County in west central Iowa...
  Madison County in south central Iowa...
  Northeastern Cass County in southwestern Iowa...
  Northeastern Union County in south central Iowa...
  Guthrie County in west central Iowa...
  Audubon County in west central Iowa...
  Southern Carroll County in west central Iowa...
  Northwestern Clarke County in south central Iowa...
  Northern Adair County in southwestern Iowa...
  Dallas County in central Iowa...
  Northern Warren County in south central Iowa...

* Until 430 PM CDT.

* At 345 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles north of Atlantic to 6 miles southeast of
  Stuart to near Lakeside Casino, moving north at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola,
  Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Winterset, Adel,
  Audubon, Guthrie Center, Windsor Heights, Carlisle, Saylorville,
  Stuart and Dallas Center.

This includes the following highways...
 Interstate 35 between mile markers 46 and 72.
 Interstate 80 between mile markers 51 and 136.
 Interstate 235 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Iowa.

LAT...LON 4151 9504 4160 9504 4160 9509 4205 9509
      4185 9406 4152 9333 4150 9333 4105 9400
      4129 9431 4149 9512
TIME...MOT...LOC 2045Z 201DEG 44KT 4155 9493 4141 9427 4109 9385 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
2 follow-up statements
866 
WWUS53 KDMX 172103 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
403 PM CDT WED MAY 17 2017

IAC029-039-175-172112-
/O.CAN.KDMX.SV.W.0123.000000T0000Z-170517T2130Z/
Cass IA-Union IA-Clarke IA-
403 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS...
NORTHEASTERN UNION AND NORTHWESTERN CLARKE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Iowa.

LAT...LON 4164 9487 4166 9507 4205 9509 4185 9406
      4152 9333 4150 9333 4118 9381 4150 9425
      4159 9465
TIME...MOT...LOC 2102Z 194DEG 58KT 4184 9485 4170 9419 4130 9366 

$$

IAC001-009-027-049-073-077-121-153-181-172130-
/O.CON.KDMX.SV.W.0123.000000T0000Z-170517T2130Z/
Polk IA-Greene IA-Madison IA-Guthrie IA-Audubon IA-Carroll IA-
Adair IA-Dallas IA-Warren IA-
403 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN POLK...SOUTHERN GREENE...NORTHERN MADISON...GUTHRIE...
NORTHERN AUDUBON...SOUTHERN CARROLL...NORTHEASTERN ADAIR...DALLAS AND
NORTHERN WARREN COUNTIES...

At 402 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Coon Rapids to 9 miles east of Panora
to 6 miles southwest of Indianola, moving north at 65 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola,
Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Winterset, Adel,
Audubon, Guthrie Center, Windsor Heights, Carlisle, Saylorville,
Dallas Center and Manning.

This includes the following highways...
 Interstate 35 between mile markers 47 and 72.
 Interstate 80 between mile markers 98 and 136.
 Interstate 235 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Iowa.

LAT...LON 4164 9487 4166 9507 4205 9509 4185 9406
      4152 9333 4150 9333 4118 9381 4150 9425
      4159 9465
TIME...MOT...LOC 2102Z 194DEG 58KT 4184 9485 4170 9419 4130 9366 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MF
318 
WWUS53 KDMX 172121
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
421 PM CDT WED MAY 17 2017

IAC001-009-027-172131-
/O.CAN.KDMX.SV.W.0123.000000T0000Z-170517T2130Z/
Audubon IA-Carroll IA-Adair IA-
421 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AUDUBON...SOUTHERN
CARROLL AND NORTHEASTERN ADAIR COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, south
central and west central Iowa.

LAT...LON 4169 9420 4181 9443 4192 9441 4185 9406
      4152 9333 4150 9333 4136 9355 4159 9405
TIME...MOT...LOC 2121Z 218DEG 47KT 4198 9435 4188 9394 4151 9354 

$$

IAC049-073-077-121-153-181-172130-
/O.CON.KDMX.SV.W.0123.000000T0000Z-170517T2130Z/
Polk IA-Greene IA-Madison IA-Guthrie IA-Dallas IA-Warren IA-
421 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN POLK...SOUTHEASTERN GREENE...NORTHEASTERN MADISON...
NORTHEASTERN GUTHRIE...DALLAS AND NORTHERN WARREN COUNTIES...

At 421 PM CDT, severe thunderstorms were located along a line
extending from near Jefferson to near Woodward to near Carlisle,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola,
Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Adel, Windsor Heights,
Carlisle, Saylorville, Dallas Center, Southridge Mall, Jordan Creek
Town Center, Merle Hay Mall and Iowa Events Center.

This includes the following highways...
 Interstate 35 between mile markers 65 and 72.
 Interstate 80 between mile markers 114 and 136.
 Interstate 235 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across central Iowa. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CDT for central, south
central and west central Iowa.

LAT...LON 4169 9420 4181 9443 4192 9441 4185 9406
      4152 9333 4150 9333 4136 9355 4159 9405
TIME...MOT...LOC 2121Z 218DEG 47KT 4198 9435 4188 9394 4151 9354 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:49 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 17, 12:49 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1249 PM CDT Wed May 17 2017

...Updated for 18z Forecast and Aviation Discussions...

.UPDATE...
Issued at 1250 PM CDT Wed May 17 2017

Updated PoPs and sky cover for this afternoon with ongoing trends
and hi-res models. With the issuance of tornado watch 231, have
included severe wording from now through 00z this evening.

17z SPC mesoanalysis shows SBCAPE values of around 2500+J/kg in
the vicinity of the storms over the western part of the CWA
currently north of Denison and Carroll. These storms have moved
into a weaker area of 0-1km and 0-3km SRH values. Hi-res models
handling these well moving them north-northeastward and into
southern Minnesota by around 21z. Attention shifts then back to
the southwest and thunderstorms that will enter southwest Iowa
around 20z and rotate through central Iowa by early this evening.

&&

.SHORT TERM.../Today through Tonight/
Issued at 349 AM CDT Wed May 17 2017

Potential for a very active day including tornadoes across central
Iowa this afternoon into the early evening.  Deep convection late
last evening into the overnight has helped to stabilize the
atmosphere somewhat.  However, strong south flow into the state
continues to help instability regenerate early this morning with
another round of thunderstorms approaching western Iowa at 3 AM. Main
upper system was beginning to lift northeast over the Texas
panhandle and will approach the state this afternoon.

The convection currently approaching the state is expected to remain
largely across the northwest portion of the forecast area through
daybreak into mid morning.  Meanwhile, additional convection
currently across Kansas will race northeast into central Iowa as
moisture surges back northward into the state.  By midday, the main
synoptic front will be near the IA/MN border with the bulk of
convection/precipitation in northern Iowa and areas farther north
and west.  Much of the remainder of central Iowa will be in the warm
sector with surface based capes of 1000-1500J/KG by mid afternoon
along with very good bulk shear of 50kts+ and decent helicity values
of 100-200 m2/s2.  Shorter term models have actually been suggesting
an initial round of strong storms around midday into early afternoon
that should race north across central Iowa, however the main concern
comes by mid to late afternoon as wind shift/trof axis enters
southwest Iowa and races northeast and should provide the focus for
storm development at peak heating.  These storms will likely
initiate around 3-4 pm and with Bunkers motion suggestion movement
around 200@50kt, these storms will be racing quickly north
northeast.  The setup is quite analogous to many of the cooler
season tornado events that occur in Iowa and the likelihood of
tornadoes with these storms seems relatively good and the enhanced
outlook from SPC is in line with expectations at this point.

These storms will likely exit to the north and east by evening with
lingering pcpn in the far north overnight near the deformation zone.
Otherwise, cooler and drier air will spread across the state as
northwest winds increase in the cold advection behind the system.

.LONG TERM.../Thursday through Tuesday/
Issued at 349 AM CDT Wed May 17 2017

Thursday...
At 12z Thu, the upper low which contributed to today's svr wx
potential should be located near the Great Lakes Region. Large-
scale subsidence will be settling in across Iowa behind this
system, serving to keep Thursday dry. 850MB temps drop from near
+15C at 12z this morning, to near +7C at 12z Thu. With CAA in
place and soundings indicating SC field, 10F to 15F drop in temps
from Wed to Thu seems appropriate. If SC deck thick enough to
block sun during much of daytime heating hours, then 15F to 20F
degree drop may be more prudent.

Friday through this weekend...
08z Wed water vapor imagery picking up on deep (538dam heights at
500mb), well-defined upper low spinning over eastern Oregon/SE
Washington. Looking back at the past few 00z/12z model runs,
trends have certainly been slower with the progression of this low
towards the upper Midwest. 00z Wed NAM definitely faster than 00z
Wed ECMWF (slowest) and 00z Wed GFS. The 00z Wed ECMWF did speed
up slightly towards the 00z Wed GFS from the 12z Tue ECMWF. So
feel 00z Wed GFS/ECMWF blend appropriate for tracking this low.
All models depict negative tilting, with the sfc low near SW Iowa
and the 850mb low near NW IA/SE SD by 12z Sat. Ahead of the
system, especially the GFS, smatters the western half of Iowa with
lift driven by reinforcing rounds of theta-e/moisture advection.
Gulf wide open as 850mb LLJ easily taps into moisture source.
PWATs generally in the 1 inch to 1.5 inch range, and forecast
soundings show decent, though certainly not great precip
efficiency potential. In all, expect a widespread, prolonged
period of rain from Friday morning through Saturday afternoon as
cold front doesn't pass through Iowa until 00z- 06Z Sun. SVR
potential nil as best energy only makes it as far north as the
Ozarks.

Large-scale subsidence looks to set in by Sunday. The Canadian
model is an extreme slow outlier as it keeps this system around
through Sunday. Given reliability of Canadian model, cannot
justify leaning towards its solution. Thus, have removed POPs as
best as could be for collaboration purposes on Sunday. Expect
subsequent shifts to remove POPs even further for Sunday into
Monday.

Next Week...
Long-range models struggling with handling track of next upper
low. 00z Wed ECMWF has deep low passing through North Dakota,
where the GFS is void of this feature. Ensemble trends showing
near-normal 850mb temps, so initially thinking near-normal
temperatures in the 70s/50s seem suggested at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1250 PM CDT Wed May 17 2017

Main concern is timing of thunderstorms that will move through
central Iowa impacting the terminals this afternoon and evening
along with gusty winds. Have tried to time the heavier
thunderstorms with TEMPO groups of just a few hours, though
amendments may be needed to adjust timing as well as conditions.
The thunderstorms will be past most the terminals by mid-evening.
While conditions may improve back into VFR after the storms pass,
clouds are expected to move back in after midnight through
Thursday morning with MVFR ceilings expected over the northern
sites with low VFR ceilings over the southern sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Cogil
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, May 17, 3:31 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Wed May 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight to enhanced risk for strong to severe
thunderstorms this afternoon and evening. The main threat will be
weak, fast-moving, isolated tornadoes. Damaging winds, large hail,
and periods of heavy rain are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flooding is possible in the coming days due to recent
rainfall that may cause some rivers to leave their banks.

Non-severe thunderstorms are possible Friday through Saturday, as
well as Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Ansorge

In the hours before

Local storm report, May 17, 3:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 S POLK CITY           41.74N 93.72W
05/17/2017  E1.00 INCH       POLK               IA   OFFICIAL NWS OBS

            WIND GUSTS ESTIMATED AROUND 40 TO 50 MPH AT
            NWS OFFICE IN JOHNSTON.

&&

BF
Local storm report, May 17, 3:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 S CRESTON             41.02N 94.36W
05/17/2017  M60 MPH          UNION              IA   AWOS

&&

CM
Local storm report, May 17, 3:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     OGDEN                   42.04N 94.03W
05/17/2017  E55 MPH          BOONE              IA   TRAINED SPOTTER

            DIME SIZE HAIL. STREET FLOODING ALSO
            OCCURRING.

&&

CM
Local storm report, May 17, 3:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 NE TRIPOLI            42.85N 92.19W
05/17/2017  M65 MPH          BREMER             IA   TRAINED SPOTTER

&&

CM
Local storm report, May 17, 3:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 NNE WATERLOO          42.54N 92.33W
05/17/2017  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BF
Local storm report, May 17, 3:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     CRESTON                 41.06N 94.36W
05/17/2017                   UNION              IA   EMERGENCY MNGR

            TREE AND LIMB DAMAGE IN CRESTON.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Sac49 min
May 16, 7:53 PM CDTSevere Thunderstorm WarningDMXCass37 min
May 16, 7:59 PM CDTTornado WarningDMXCarroll16 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac, Webster45 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
May 16, 8:22 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more38 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright42 min
May 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas40 min
May 16, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie33 min
May 16, 9:18 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie22 min
May 16, 9:19 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth56 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more49 min
May 16, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story15 min
May 16, 9:42 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story34 min
May 16, 9:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth26 min
May 16, 10:13 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin, Marshall, Story29 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth33 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDMXButler, Grundy, Hardin22 min
May 16, 10:46 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningDMXRinggold, Union26 min
May 17, 12:35 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Poweshiek40 min
May 17, 2:42 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningDMXDallas, Polk43 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer27 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union29 min
May 17, 3:37 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie23 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Marion, Union, Warren and 1 more43 min
May 17, 3:59 PM CDTTornado WarningDMXAppanoose, Monroe46 min
May 17, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more43 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningDMXKossuth22 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more63 min
May 17, 4:36 PM CDTTornado WarningDMXMahaska, Monroe, Wapello27 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningDMXBoone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more67 min
May 17, 5:11 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster49 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright59 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello39 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler43 min
May 17, 5:53 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth34 min
May 17, 6:01 PM CDTSevere Thunderstorm WarningDMXEmmet8 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.